MAUDE Adverse Event Report: THORATEC CORPORATION HEARTMATE 3 LVAS CORING TOOL; SURGICAL CORING TOOL

THORATEC CORPORATION HEARTMATE 3 LVAS CORING TOOL; SURGICAL CORING TOOL
Model Number 10005872
Medical Device Problem Code Failure to Cut (2587)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/19/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Approximate age of device ¿ 1 day (the day of implant).The patient remains ongoing on lvad support.No further information was provided.A supplemental report will be submitted when the manufacturer¿s investigation is completed.
 
Event or Problem Description
It was reported that during the left ventricular assist device (lvad) implantation, the surgeon used the coring tool for the ventriculotomy.The left ventricle (lv) tissue thickness was 10 mm.The surgeon used the coring tool correctly but the tool did not move in the lv tissue preparation.The tool was removed from the tissue counterclockwise.The section was correct and the tissue preparation was complete and could be removed with tweezers.No further information was provided.
 
Additional Manufacturer Narrative
Additional information.Manufacturer's investigation conclusions: although damage to the coring tool was confirmed during the evaluation, a correlation to the reported event could not be conclusively determined.Examination of the returned coring tool confirmed that the guide pin inside the cutting blade was bent, contacting the helix.The inspection found no other areas of damage to indicate how the pin may have been bent.Review of the manufacturing documentation, which includes inspecting the tool for physical damage, found no deviations from manufacturing or quality assurance specifications.The evaluation could not determine when the guide pin in the returned coring tool became bent.Functional testing of the coring tool found the blade to be within manufacturing specification in its returned state.Additional testing using a different but similarly damaged coring tool found that a tool in this state was able to core and capture the tissue from a test section of bovine myocardium, although the resulting hole was angled.The bent guide pin could not be conclusively correlated to report of the tissue core not being captured by the tool.No further information was provided.The patient remains ongoing on the device.The manufacturer is closing the file on this event.

Brand Name
HEARTMATE 3 LVAS CORING TOOL
Common Device Name
SURGICAL CORING TOOL
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 95488
MDR Report Key8415251
Report Number2916596-2019-01117
Device Sequence Number1516188
Product Code DSQ
UDI-Device Identifier00813024013075
UDI-Public00813024013075
Combination Product (Y/N)N
Initial Reporter CountryGM
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Remedial Action Recall
Type of Report Initial,Followup
Report Date (Section B) 10/10/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/06/2021
Device Model Number10005872
Device Catalogue Number10005872
Device Lot Number6677924
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/11/2019
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 02/19/2019
Supplement Date Received by Manufacturer09/24/2019
Initial Report FDA Received Date03/12/2019
Supplement Report FDA Received Date10/10/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
FA-Q119-MCS-1
Patient Sequence Number1